Understanding, Avoiding, and Treating Potential Adverse Events Following the Use of Injectable Poly-L-Lactic Acid for Facial and Nonfacial Volumization openaccess articles

April 2014 | Volume 13 | Issue 4 | Supplement | s35 | Copyright © 2014

Danny Vleggaar MD,a Rebecca Fitzgerald MD,b and Z. Paul Lorenc MD FACSc

aHead of Cosmetic Dermatology in Private Practice, Geneva, Switzerland bDepartment of Medicine, David Geffen School of Medicine, University of California, Los Angeles, Los Angeles, CA, USA cLorenc Aesthetic Plastic Surgery Center, New York, NY, USA

Abstract

Injection-related adverse events (AEs) may occur with the use of any injectable substance, including all commercially available fillers. The most common of these AEs include discomfort, bruising, edema, and erythema, which are generally transient and resolve spontaneously. The majority of AEs widely felt to be associated with poly-L-lactic acid (PLLA) are papules, nodules, and granulomas. Papules and nodules, which are histologically distinct from granulomas, tend to arise several weeks after injection, are generally palpable, asymptomatic, and nonvisible, and will typically resolve on their own, but can be camouflaged with the use of hyaluronic acid. They generally result from suboptimal product reconstitution or placement and, as such, their incidence can be minimized by improved injection methodology. In contrast, true inflammatory granulomas are very rare (incidence 0.01%-0.1%), seem to be systemic in nature, and represent an overabundance of host reaction to PLLA. Granulomas may become apparent months or years post-injection and may persist and grow over time. Their treatment is geared toward halting the increased secretion of interstitial substances and invasion of cells, and may include the administration of steroids and antimetabolites such as 5-fluorouracil.

J Drugs Dermatol. 2014;13(suppl 4):s35-s39.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

Introduction

Injection-related adverse events (AEs) may occur with the use of any injectable substance, including all currently commercially available fillers. The most common of these AEs include discomfort, bruising, edema, and erythema, which are generally transient and resolve spontaneously.1-5 Potentially far more serious, and fortunately far less common, injection-related AEs can also include tissue necrosis, including rare cases of blindness.6,7 This may be caused by inadvertent intravascular injections, and has also been described in the literature with all injectable fillers. The ability to reflux to ensure the needle is not in a vessel prior to injection of poly- L-lactic acid (PLLA) is technically possible because it is a very low viscosity suspension injected with a large (25 or 26) gauge needle, and thus may offer some advantage. Another potentially injection-related AE described with many injectable fillers, including PLLA, is infection.8 This may highlight the importance of proper facial cleansing and preparation prior to multiple injection sites with long-lasting fillers. Finally, the majority of AEs widely felt to be associated with PLLA are papules, nodules, and granulomas. These terms have been used interchangeably, although they are, in fact, clinically very distinct. This distinction merits clarification as it has caused a fair amount of confusion, and will be discussed below.

Papules and Nodules

These are typically palpable, asymptomatic, and nonvisible, tend to arise several weeks after injection, and frequently remain the same size until they are resorbed, treated, or removed. 9 They have been noted to occur more frequently around the hypermobile perioral and periocular regions.10

An incidence rate of 6% to 44% for papules/nodules with the use of PLLA was reported in early studies.2,4,5,11-17 This frequent occurrence may have had a disproportionately large impact on the perception of PLLA safety, as each was classified as a serious AE by regulatory bodies such as the US Food and Drug Administration.18 Currently, clinical experience has taught us that the occurrence of papules and nodules stems from suboptimal product reconstitution or placement and can be minimized if proper techniques are implemented during the preparation and injection of PLLA.9,19 Indeed, a review of the literature confirms that these AEs occur infrequently when optimal modalities are used.20 The simple yet critical techniques to ensure even distribution and proper placement of the implanted PLLA to maximize outcomes and minimize the occurrence of nodules are reviewed in the preceding article of this supplement21 and again in the final article.22

↑ back to top


Related Articles